How long should fosamax regimen last?
Ask Dr. Keith Roach M.D
How long should fosamax regimen last?
DEAR DR. ROACH: I am a 75-year-old woman of Thai descent. I have been on a Fosamax regimen for over eight years. I suffered a femur fracture in a fall approximately two years ago. About the first thing the attending orthopedic surgeon asked me was, 'Are you taking Fosamax?' I received no explanation about a possible connection.
No physician has told me to discontinue it, but my dentist commented that he didn't think the drug should be continued for more than four years. Do you have an opinion about the correct length of time to use this medication? Should I switch to another osteoporosis product? -N.Y.
ANSWER: Women of Asian descent are at higher risk for development of osteoporosis and fractures. Fosamax (alendronate) and other members of the class of anti-osteoporosis drugs called bisphosphonates improve bone mineral density by reducing the activity of osteoclasts, the cells that break down bone. Many studies have confirmed that the use of these drugs in appropriate people reduces fracture risk. What isn't clear is how long to use these medications. One study from 2006 showed that stopping alendronate after five years only slightly increased fracture risk, and the authors concluded that in lower-risk women, it is reasonable to consider stopping, but high-risk women likely would benefit from taking it beyond five years.
It may be just that the orthopedic surgeon wanted to be sure you were taking appropriate medicine to prevent fracture. However, I think your orthopedic surgeon may have been concerned about an unusual side effect called an atypical femur fracture. On X-ray, these are described as 'subtrochanteric' or 'femoral shaft' fractures. It seems that these are more likely in women who have been on medicines like Fosamax for more than five years. The hypothesis is that if osteoclasts are suppressed too much, then the bone can't repair small cracks that might lead to the bone becoming brittle. However, I want to emphasize that these atypical fractures are unusual and that overall, more women get benefit from avoiding a typical fracture than are harmed by getting an atypical fracture from long-term use. Similarly, your dentist is worried about a condition called osteonecrosis of the jaw, which is extremely rare with Fosamax.
You need to find out whether the fall you had two years ago was typical or atypical.
I suspect that we soon will enter an era where it will be possible to reliably see if medications are working at the optimal level. Some physicians already use blood or urine tests to evaluate bone metabolism, but it isn't yet a standard recommendation.
Finally, you should be sure that your vitamin D level is appropriate and that you are getting enough calcium, preferably from diet.
DEAR DR. ROACH: I'm a 70year-old male with an enlarged prostate. About two years ago, my doctor discovered that I had a very low level of vitamin D and prescribed 50,000 units of vitamin D-2 twice a week. After a couple of weeks of taking this high dose, I began having to get up more at night to urinate. The problem worsened to having to urinate every half-hour to 45 minutes. I stopped the high dosage, and within another week, my nightly urination diminished to an average of twice a night. I don't know if that reaction is rare, but I just wanted to relate my experience. — Anon.
ANSWER: I haven't seen that, but I very rarely use the 50,000 dosage regimen. I prefer 1,000 to 2,000 IU of vitamin D-3, as it does not need to be activated by sunlight, which is a problem with the D-2 formulation, especially in winter. I appreciate your writing. *** Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell. edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall. com.